Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 11, NWS Des Moines, IA

July 2, 1999Grundy County, Hardin County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 2, 1999, 10:16 PM CDT for Grundy County, Hardin County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1999, 10:16 PM CDT (03:16 UTC)
Expired
Jul 3, 1999, 1:15 AM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Grundy County, IA, Hardin County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 030315
FFWDSM
IAC075-083-030615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT FRI JUL 2 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GRUNDY COUNTY IN CENTRAL IOWA
  NORTHEASTERN HARDIN COUNTY IN CENTRAL IOWA

* UNTIL 115 AM CDT

* AT 1015 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAIN FROM NORTHERN GRUNDY INTO MUCH
  OF BLACK HAWK COUNTY... MOVING EAST AT 30 MPH.

* THUNDERSTORMS OVER THE COURSE OF THE EVENING HAVE PRODUCED
  RAINFALL AMOUNTS OF AT LEAST 3 INCHES IN THE WARNING AREA.
  THIS HAS CAUSED STREET AND ROAD FLOODING...AS 8WELL AS FLOODING OF
  CREEKS AND STREAMS.  WATER WAS ALREADY REPORTED OVER HIGHWAY 20
  NEAR ACKELY.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!  IF YOU ARE IN
FLOOD PRONE AREAS...MOVE TO HIGHER GROUND AS SOON AS POSSIBLE.

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 9:57 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 2, 9:57 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
957 PM CDT FRI JUL 2 1999

PROFILER NETWORK SHOWING LOW LEVEL JET INCREASING WITH A CONVERGENT
AREA OVER CENTRAL AND NORTH CENTRAL IOWA. CU BEGIN TO INCREASE OVER
CENTRAL IOWA AS CAN BE SEEN ON THE 88D.  TWO BOUNDARIES LYING ACROSS
THE FORECAST AREA THIS EVENING...FIRST ONE IS A EAST WEST BOUNDARY
THAT EXTENDS FROM KTNU TO KTQE...SECOND BOUNDARY EXTENDS FROM JUST
SOUTH OF KALO TO ABOUT 30 WEST KMCW.  THE SECOND BOUNDARY HAD ITS
ORIGIN AS GRAVITY WAVE INDUCED AND NOW IS BEING STRENGTHENED BY
CONVECTION THAT HAS FORMED ALONG THIS BOUNDARY AS WELL. MOIST AIR
MASS SOUTH OF THE FIRST BOUNDARY WITH DEW POINTS INTO THE LOW 80S
OVER SOUTHWEST IOWA. ETA INDICATES 850 MB CONVERGENCE TO INCREASE
OVER NORTHWEST IOWA TOWARD MORNING. COMPLEX OF STORMS IN NORTH
CENTRAL NEBRASKA MAY PUSH INTO THE SIOUX FALLS AREA BEFORE TURNING
EAST INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA...IF IT HOLD
TOGETHER.
.DSM...NONE

TC

In the hours before

Local storm report, Jul 2, 6:47 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    2 S NEW PROVIDENCE        IA    WIND DAMAGE
07/02/99   HARDIN                          LARGE TREE LIMBS DOWN
                                           AND DAMAGE TO FARM
                                           OUTBUILDINGS.

0530 PM    PILOT MOUND               IA    WIND DAMAGE
07/02/99   BOONE                           TREES DOWN AND WINDOWS
                                           BROKEN.
Local storm report, Jul 2, 6:47 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    2 S NEW PROVIDENCE        IA    WIND DAMAGE
07/02/99   HARDIN                          LARGE TREE LIMBS DOWN
                                           AND DAMAGE TO FARM
                                           OUTBUILDINGS.

0530 PM    PILOT MOUND               IA    WIND DAMAGE
07/02/99   BOONE                           TREES DOWN AND WINDOWS
                                           BROKEN.
Local storm report, Jul 2, 6:55 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    AMES                      IA    2.5 INCH HAIL
07/02/99   STORY
Local storm report, Jul 2, 6:55 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    AMES                      IA    2.5 INCH HAIL
07/02/99   STORY
Local storm report, Jul 2, 9:07 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    1 N MC CALLSBURG          IA    2.75 INCH HAIL
07/02/99   STORY

0630 PM    POPEJOY                   IA    1 INCH HAIL
07/02/99   FRANKLIN
Local storm report, Jul 2, 9:07 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    1 N MC CALLSBURG          IA    2.75 INCH HAIL
07/02/99   STORY

0630 PM    POPEJOY                   IA    1 INCH HAIL
07/02/99   FRANKLIN

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:10 PM CDTSevere Thunderstorm WarningDMXFranklin50 min
Jul 2, 7:26 PM CDTSevere Thunderstorm WarningDMXHardin49 min
Jul 2, 9:53 PM CDTFlash Flood WarningDMXBlack Hawk, Butler4 hr

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.